Thursday, November 26, 2009

First, Do No Harm

'Primum non nocere' - first, do no harm - is a classic axiom of physicians. Easy to say and remember, correct to the point of truism, it may be hard to observe always in practice.


Prophylactic therapy is especially likely to challenge the axiom. Treatment is prescribed to reduce the risks of future illness, although the person is well at the time. The risks of treatment now are justified if much greater future risks can be mitigated or averted.


Treatment of high blood pressure is a common example. The intention is to reduce the chance of future cerebral haemorrhage [stroke], kidney damage, and heart failure. The general and specific side-effects of therapy are judged less significant than the risks of devastating future disease.
Anti-hypertensives commonly dull the enjoyment of life. Tiredness, lack of energy, low mood, loss of libido and similar symptoms seem to accompany significant lowering of blood pressure, whatever the regimen. I used to teach, half in jest, that telling a patient the blood pressure is high and tablets should be taken indefinitely will change a person in robust health into a complaining neurotic.
And there are also the complications specific to the particular drugs prescribed.
In my experience stopping blood-pressure treatment guarantees a grateful patient.


Anti-coagulant therapy is an especially difficult type of prophylaxis. Abnormal blood clotting may cause serious or fatal embolism: clot which is dislodged from its point of origin, to be carried in the blood-stream until finally it impacts and obstructs an artery; the tissue supplied by that artery loses its blood supply and is damaged or dies - the process of infarction.
Pulmonary embolism is a dreaded complication of surgery to the abdomen, pelvis, hips or legs. Clot forms in pelvic or leg veins, usually with no warning signs. Eventually clot breaks loose, is swept by the blood to the right heart and then into the pulmonary artery. Sometimes the clot is big enough to obstruct the main pulmonary artery, causing sudden death. Smaller clots may obstruct a major branch of the pulmonary artery, causing shock and collapse.


Routine post-operative use of heparin greatly reduces the risk of pulmonary embolism. Modern preparations of heparin make this prophylaxis safe, but the drug must be given by subcutaneous injection.


But heparin use is not without risk.
A 30 year old woman in her first pregnancy gave a family history which was not fully understood. Consequent testing of her blood-clotting system showed a minor abnormality, which in theory might predispose to thrombosis. The doctor prescribed heparin, despite the lack of a history of thrombosis, and her pregnancy.
I was alarmed. I worried about the hazards of heparin in a pregnant woman, especially during labour and delivery. I know that in pregnancy strange things happen to sophisticated blood tests; I doubted the reliability of the abnormal result.
But I was only a relative: I had no clinical responsibility.
In the event she delivered a healthy baby, but had a postpartum haemorrhage estimated at more than 1 litre. She recovered well without transfusion, but she came close to it.
Repeat blood tests gave normal values.


Primum non nocere: and, I might add, leave well alone.


Atrial fibrillation is another condition with a risk of embolism. This disorder of the heart-beat may complicate other heart diseases, and is more common in older patients. The electrical signal triggering the heart-beat fails to stimulate and propagate across the atria - the small chambers which sit above the ventricles. Contraction of the atrial muscle ceases to be co-ordinated and controlled; instead chaotic contractions are triggered by abnormal electrical activities in the atrial muscles.
The atria fail to contract. Blood flow through the atria is slow and abnormal. Clot may form, and then break off into the ventricle, and so into the arterial blood. Clot may then impact in branch arteries anywhere in the body, but obstruction of arteries to brain, intestines, kidney and leg is especially dangerous.
Repeated minor embolism over a long time causes progressive organ damage, notably to brain and kidney.


The risks of embolism are judged sufficient to warrant long-term anticoagulation in atrial fibrillation. Warfarin tablets are the usual prescription. Warfarin has few side-effects, but the dose has to be carefully controlled: too much and the patient bleeds, too little and clots may form. Unfortunately control requires regular hospital visits for a blood test and review, which is a burden for patients, and expensive for the health service, especially if the patient is old, infirm, or disabled.
Effective Warfarin therapy also demands intelligent patient compliance.
Serious bleeding can still occur even in apparently well controlled patients. Accidents happen, unforeseen consequences occur. I will quote two examples from many.


I had an urgent call to theatres. A middle aged man was in surgery for acute appendicitis. The incision was bleeding badly and control was difficult. An urgent blood test suggested he was anti-coagulated. Plasma infusion and other measures resolved the crisis.
We later learned he had been unwell with abdominal pain for several days. A neighbour had given him some tablets which she had been prescribed after an operation. Those tablets were Warfarin.


A woman in her 50's came with thrombophlebitis in the right calf. I prescribed warfarin, as recommended to prevent pulmonary embolism. She attended the clinic and all seemed well. After 5 weeks she came back as an emergency with a severe stroke. Her clotting tests were as expected. She died, and necropsy showed intracerebral haemorrhage.
The coroner recorded a verdict of death by misadventure.


The problem is that it is hard to identify patients who have certainly benefited from prophylactic anticoagulation, but any experienced physician remembers cases where Warfarin has caused crisis or even disaster.
I don't like anti-coagulants, I prescribe them with misgivings, but the prevailing opinion is that the benefits justify the risks, and I must comply.
But always in my mind echoes the advice of an eminent physician, a former mentor: "Warfarin is rat-poison - and that is its proper use".


Primum non nocere. Leave well alone.